Alert archive / Oregon / Wind Advisories in 2016

Wind Advisory 16, NWS Boise, ID

October 30, 2016Owyhee County, Idaho; Harney County, Malheur County, Oregon

NWS Boise, ID issued this wind advisory at Oct 30, 2016, 3:16 AM MDT for Owyhee County, Idaho; Harney County, Malheur County, Oregon. It took effect at Oct 30, 2016, 2:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2016, 3:16 AM MDT (09:16 UTC)
In effect from
Oct 30, 2016, 2:00 PM MDT
Expired
Oct 30, 2016, 9:00 PM MDT
In force
7 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 125 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WWUS75 KBOI 300916
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
316 AM MDT SUN OCT 30 2016

...VERY WINDY IN SOUTHEAST OREGON AND THE OWYHEE MOUNTAINS THIS
AFTERNOON AND EVENING...

.SOUTH WINDS WILL INCREASE AS A COLD FRONT APPROACHES FROM THE
WEST THIS AFTERNOON. STRONGEST WINDS WILL OCCUR AT THE TIME OF
FRONTAL PASSAGE THIS AFTERNOON IN HARNEY COUNTY AND LATE TODAY IN
MALHEUR COUNTY AND THE OWYHEE MOUNTAINS.

IDZ029-ORZ061-063-302015-
/O.NEW.KBOI.WI.Y.0016.161030T2000Z-161031T0300Z/
OWYHEE MOUNTAINS-HARNEY COUNTY-MALHEUR COUNTY-
316 AM MDT SUN OCT 30 2016 /216 AM PDT SUN OCT 30 2016/

...WIND ADVISORY IN EFFECT FROM 2 PM MDT /1 PM PDT/ THIS
AFTERNOON TO 9 PM MDT /8 PM PDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM MDT /1 PM PDT/ THIS
AFTERNOON TO 9 PM MDT /8 PM PDT/ THIS EVENING FOR HARNEY AND
MALHEUR COUNTIES IN OREGON AND THE OWYHEE MOUNTAINS IN IDAHO.

* WINDS...SUSTAINED 30 TO 40 MPH FROM THE SOUTH WITH GUSTS TO 45
  MPH GRADUALLY BECOMING SOUTHWEST.

* IMPACTS...TRAVEL HAZARD FOR HIGH PROFILE VEHICLES ESPECIALLY ON
  EAST/WEST ROADS SUCH AS OREGON STATE HIGHWAY 78 EAST OF BURNS
  AND US 95 EAST OF ROME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
662 
WWUS75 KBOI 301853
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1253 PM MDT SUN OCT 30 2016

...VERY WINDY IN SOUTHEAST OREGON AND THE OWYHEE MOUNTAINS THIS
AFTERNOON AND EVENING...

.SOUTH WINDS WILL INCREASE AS A COLD FRONT APPROACHES FROM THE
WEST/SOUTHWEST THIS AFTERNOON. STRONGEST WINDS WILL OCCUR AT THE
TIME OF FRONTAL PASSAGE THIS AFTERNOON IN HARNEY COUNTY AND LATE
TODAY IN MALHEUR COUNTY AND THE OWYHEE MOUNTAINS.

IDZ029-ORZ061-063-310300-
/O.CON.KBOI.WI.Y.0016.161030T2000Z-161031T0300Z/
OWYHEE MOUNTAINS-HARNEY COUNTY-MALHEUR COUNTY-
1253 PM MDT SUN OCT 30 2016 /1153 AM PDT SUN OCT 30 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT /8 PM PDT/ THIS
EVENING...

* WINDS...SUSTAINED 30 TO 40 MPH FROM THE SOUTH WITH GUSTS TO 45 
  MPH GRADUALLY BECOMING SOUTHWEST. 

* IMPACTS...TRAVEL HAZARD FOR HIGH PROFILE VEHICLES ESPECIALLY 
  ON EAST/WEST ROADS SUCH AS OREGON STATE HIGHWAY 78 EAST OF 
  BURNS AND US 95 EAST OF ROME. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
483 
WWUS75 KBOI 310249
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
849 PM MDT SUN OCT 30 2016

IDZ029-ORZ061-063-310400-
/O.EXP.KBOI.WI.Y.0016.000000T0000Z-161031T0300Z/
OWYHEE MOUNTAINS-HARNEY COUNTY-MALHEUR COUNTY-
849 PM MDT SUN OCT 30 2016 /749 PM PDT SUN OCT 30 2016/

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT /8 PM PDT/ THIS
EVENING...

WINDS OVER THE AREA HAVE DIMINISHED AND ARE NOW BELOW ADVISORY
LIMITS, SO THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. SUSTAINED
WINDS OF 20 TO 30 MPH, WITH GUSTS TO 40 MPH ARE STILL LIKELY FOR
THE NEXT FEW HOURS, BUT SHOULD CONTINUE TO DIMINISH THROUGH THE
NIGHT. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Oct 30, 3:03 AM MDT, 13 minutes earlier.

Area forecast discussion, Oct 30, 3:03 AM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Boise ID
303 AM MDT Sun Oct 30 2016

.SHORT TERM...Short wave trough with showers and isolated
thunderstorms moved across eastern Oregon and western and central
Idaho last evening, and as of 3 AM MDT was moving north of our
CWA.  Stronger wave rotating around a Pacific low 40/132 will
spread moisture into our CWA from the southwest and south this
afternoon while a surface cold front comes in from the west.
Rain showers will increase rapidly from the south in Idaho
this afternoon.  The air mass will become unstable enough for
thunderstorms, and the incoming front will provide extra lift,
for a chance of strong thunderstorms with heavy rain and gusty
winds.  Heaviest rains will extend from Owyhee County northeast
through the Boise Mountains and West Central Idaho Mountains
this afternoon and evening.  This includes the Pioneer Fire
area.  We will therefore issue a flash flood watch for the Boise
Mountains this afternoon and evening.  Also, southwest winds
will increase to advisory speeds along and behind the cold front
in Harney and Malheur Counties in Oregon and the Owyhee Mountains
in idaho this afternoon and evening, and we will post a wind
advisory for it.  Temperatures will be a few degrees lower today
except in the western Magic Valley where highs 65 to 70 are
expected before the cold front gets there.  Highs Monday will be
a few degrees lower than today except about 10 degrees lower in
the western Magic Valley.

.LONG TERM...Monday night through Saturday...Current model runs
remain in fairly good agreement through the extended period, with
some minor differences in timing and placement of systems as they
move through the flow. A weak shortwave will move over the forecast
area Monday night and Tuesday with precipitation spreading over the
region Monday night and decreasing from west to east Tuesday
afternoon. Mostly dry conditions over the forecast area Tuesday
night as the shortwave trough continues to shift to the east. Dry
conditions over the forecast area Wednesday through Friday as a
ridge of high pressure builds over the forecast area. Models still
hinting that a weak shortwave will ride over the top of the ridge
Thursday, but latest model trends keep any precipitation with this
system to the north of the forecast area. For the weekend, models
begin to diverge on the next upper level trough that will move into
the Pacific Northwest. Latest model trends have slowed down the
timing of this trough and precipitation moving into the forecast
area, but the GFS still wants to spread precipitation into southeast
Oregon Saturday afternoon. With low confidence in the models at this
time will leave the near-climo pops for Saturday and make
adjustments in later forecasts when confidence increases.

&&

.AVIATION...Mostly VFR this morning, with areas of mountain valley
IFR/LIFR conditions in fog and low stratus, especially at KBKE and
KMYL. This afternoon lowering ceilings with numerous showers
developing over the area. As showers develop mountains will become
obscured along with areas of MVFR and local IFR conditions. Cannot
rule out thunderstorms this afternoon into this evening. Surface
winds variable 12 knots or less this morning, becoming east to south
5-15 knots with gusts of 15-25 knots this afternoon, expect south
and west of a KBNO-KREO line with southerly winds 20-30 knots and
gusts of 25-35 knots. Winds aloft south to southwest 25-40 knots up
through 10K feet MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood watch from this afternoon through late tonight
     IDZ013.
     Wind advisory from 2 PM this afternoon to 9 PM MDT this evening
     IDZ029.
OR...Wind advisory from 2 PM MDT /1 PM PDT/ this afternoon to 9 PM
     MDT / 8 PM PDT/ this evening ORZ061-063..

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...LC
LONG TERM....JA
AVIATION.....JA

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 3:29 AM MDTFlash Flood WatchBOIBoise, Camas, Elmore21 hr

Nearby

Wind Advisories in Oregon, 2016Wind Advisories in Idaho, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.